Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 23, NWS Honolulu, HI

October 16, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 16, 2016, 5:14 PM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 5:14 PM HST (03:14 UTC)
Expired
Oct 17, 2016, 3:21 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWHW70 PHFO 170314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
514 PM HST SUN OCT 16 2016

HIZ028-171600-
/O.NEW.PHFO.WI.Y.0023.161017T0314Z-161017T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
514 PM HST SUN OCT 16 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 600 AM MONDAY.

* TIMING...THROUGH EARLY MONDAY MORNING.

* WINDS...NORTHEAST TO EAST WINDS TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND HIKING
  DIFFICULT. THESE WINDS CAN SLAM DOORS FORCEFULLY ENOUGH TO CAUSE
  DAMAGE OR INJURIES. TENTS MAY BE BLOWN DOWN AND LOOSE OBJECTS
  MAY BE BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE HIKING OR CAMPING NEAR THE SUMMIT, CONSIDER MOVING TO A
LOWER ELEVATION. IF YOU ARE CONSIDERING TRAVELING TO THE SUMMIT,
CONSIDER DELAYING YOUR TRIP UNTIL THE WINDS SUBSIDE.


&&

$$
DONALDSON
1 follow-up statement
527 
WWHW70 PHFO 171321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST MON OCT 17 2016

HIZ028-171430-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-161017T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST MON OCT 17 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ON THE SUMMITS HAVE DROPPED BELOW ADVISORY LEVELS...AND ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVELS TODAY.

$$

JACOBSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:30 PM HST, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 16, 3:30 PM HST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 PM HST SUN OCT 16 2016

.SYNOPSIS...
A high far northwest of the area will move east rapidly through mid-
week, then become stationary far northeast of the islands. During
the second half of the week, a front will approach from the
northwest and a new high will move east behind the front. A low
forming northeast of the islands on Friday will help push the front
through the islands next weekend.

&&

.DISCUSSION...
As of 300 PM, Satellite and radar loops and surface observations
continue to show quiet weather over the main Hawaiian Islands. A
1026 MB high around 600 miles north of Kauai will maintain moderate
trade winds for the next several days. Through tomorrow morning, the
trades will carry clouds and light showers over mainly windward
areas while leeward areas remain dry.

Satellite loops show a cloud area associated with the remnant of a
tropical low from 250 to 650 miles east of the Big Island of Hawaii.
This cloud area will move west with the trade winds and bring an
increase in showers as it moves over the main Hawaiian Islands. The
showers will reach the Big Island tomorrow afternoon, spread over
the rest of the islands Tuesday and Wednesday, then move off to the
west on Thursday.

The global models have been in good agreement showing a trough aloft
and an associated front moving southeast toward the main Hawaiian
Islands Thursday. A strong new high is forecast to move southeast
behind the front and be about 950 miles north of Kauai Friday
morning. A low is forecast to form northeast of the islands of
Friday and help push the front over the islands Friday night and
Saturday. There will be a band of showers along the front and strong
northeast trade winds will build behind the front. The northeast
winds will bring cooler temperatures by the weekend.

&&

.AVIATION...
VFR conditions will prevail through the day on Monday. No AIRMETs
are in effect and none are expected. ENE trade winds could carry
enough clouds over some windward areas for isolated MVFR ceilings,
but no widespread MVFR is expected.

&&

.MARINE...
The pressure gradient south of a 1026 MB high will keep east
northeast trade winds strong enough to require a Small Craft
Advisory (SCA) for the windier waters around Maui and Big Island for
the next several days. Late in the week a new high will move into
position north of the area and a low will develop to the northeast.
The pressure gradient between these two systems may produce
widespread strong winds late in the week.

Surf will remain well below the advisory thresholds on all shores
for the next several days. We do expect a series of small to
moderate northwest and north-northwest swells over the next several
days, but surf will remain quite small along south facing shores.
Strong northeast trade winds late in the week could produce advisory
level surf along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 600 AM Tuesday for Maalaea Bay, the
Pailolo and Alenuihaha Channels and waters south of the Big Island.

&&

Donaldson

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.